Texas, 2024

Tornado and Hail in Texas, May 13, 2024

May 13, 2024 · NWS CRP · 21 events in 7 counties and zones

Severe storms spread across South Texas from the Hill Country as a mid-level shortwave replaced a northward lifting warm front over the region. Significant instability, strong DCAPE, and strong shear over 50 knots set up a favorable environment for strong to severe storms with large hail and damaging winds the primary threats.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$358,000
Crop damage
$20,000
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Severe storms spread across South Texas from the Hill Country as a mid-level shortwave replaced a northward lifting warm front over the region. Significant instability, strong DCAPE, and strong shear over 50 knots set up a favorable environment for strong to severe storms with large hail and damaging winds the primary threats. Supercells developed widespread across the area, with large hail reported over the Coastal Plains and Brush Country, an EF-1 tornado was observed in east Calhoun causing damage to several structures and trees. Severe winds also caused significant damage to an RV park south of Port Lavaca, resulting in 2 injuries and at least 12 RVs damaged or completely destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 13, 11:51 AM CST, 58 minutes earlier.

Area forecast discussion, May 13, 11:51 AM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1251 PM CDT Mon May 13 2024

...New AVIATION...

.UPDATE...
Issued at 923 AM CDT Mon May 13 2024

A very moist and strongly unstable airmass will continue to lead
to rapidly evolving thunderstorms across the region today. Based
on the morning sounding at KCRP and current LAPS analysis MUCAPE
values are well above 4000 J/kg areawide, with very little CIN and
dewpoints in the mid to upper 70s. Lapse rates are also very
steep, while deep sheer is above 50-60 knots. This environment is
certainly conducive for strong to severe thunderstorm development
with very large hail being the primary hazard. Convective coverage
is forecast to increase during the late morning hours across the
northwestern zones, and then transition southeastward across the
CWA during the afternoon as a frontal boundary approaches. A MCS
is still likely to develop this afternoon ahead and along the
boundary with the higher threat then becoming strong and damaging
winds, with a few embedded tornadoes possible. With all this in
mind, a Severe Thunderstorm Watch is in effect for Webb and the
northern counties through 21Z. Expansion of the Watch is possible
as the activity begins to drift southeastward into the coastal
areas later this afternoon. The activity is forecast to diminish
during the early evening hours, with the convective chances
dwindling and transitioning into the coastal waters by between
03-06Z.

&&

.SHORT TERM...
(Today through Tuesday)
Issued at 244 AM CDT Mon May 13 2024

Key Messages:

▶ Slight to Enhanced Risk of Severe Thunderstorms for most of South
Texas this afternoon

Water vapor imagery this morning reveals a shortwave lifting across
the southeast US while an upper level low moves across OK/NE. At the
surface, a moist onshore flow continues across the region as a warm
front remains parked across our northern CWA border. As the upper
low lifts across the Plains, a shortwave moving through the
southwesterly flow aloft will tug a ribbon of H5 vorticity through
the southern part of the state. Meanwhile, instability will be on
the rise as diurnal heating kicks in. The main issue today will be
just how warm we get. The combination of a thick stratus deck and
smoke may keep our temps down a couple of degrees which would
decrease our convective potential slightly. However, model soundings
depict a highly unstable environment characterized by CAPEs near
5000 J/kg, DCAPE over 1000 J/kg, around 50 knots of bulk shear. It's
worth noting that there is a healthy cap in place earlier in the
day, but recent trends hint at this cap decaying through the day. If
we break through the cap, we could see convection quickly become
strong to severe. There are some difference between some of the
recent CAM guidance. A few solutions keep most of the activity this
afternoon to our north and east. On the other hand, the HRRR and
NAM3/12km swing a line through our northern counties. All signs
point to supercells developing earlier in day near our northern
border where we would see more of a large hail risk. A MCS is likely
to take shape this afternoon as a weak boundary approaches from the
north. As this MCS moves south-southeast, will see more of a
damaging wind risk as well as an increased threat for an isolated
tornado or two. All activity will likely be offshore by 03Z or so.

Drier air will begin to move into the region overnight in the wake
of a weak boundary. There is a low to moderate chance of some patchy
fog across the Coastal Plains and Victoria Crossroads as low level
moisture lingers. Weak upper level ridging will keep us dry on
Tuesday.

Taking a quick look at temps, we will see temps across the Brush
Country hit triple digits this afternoon. Further east, clouds
coverage will keep us in the upper 80s. Majority of the region will
be under a moderate risk of heat-related impacts today. Drier air
tomorrow will promote warmer temps but a reduced risk of heat
related impacts.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 244 AM CDT Mon May 13 2024

Key Messages:
- Low chance of showers and thunderstorms Wednesday afternoon
through the overnight hours.
- Low to medium chance of showers and thunderstorms Thursday.
- Heat Advisory conditions possible on Thursday and Sunday for the
southern inland Coastal Plains and portions of the Brush Country.

Quiet weather is in store Tuesday night into Wednesday morning as
weak upper-level ridging and quasi zonal flow is in place. Low-level
moisture will begin to increase as onshore flow becomes dominant,
allowing for PWATs to reach between 1.5 - 2 inches by Wednesday
afternoon into Thursday night. By this time, mid-level shortwaves
will propagate into the region, acting as a lifting mechanism for
this increased moisture. This will result in a low chance (10-20%)
for showers and thunderstorms Wednesday afternoon and evening,
increasing to a low to medium chance (20-50%) through Thursday. The
overall coverage and intensity of the precipitation will depend on
the interaction between these disturbances and the available
moisture.

An upper-level trough is forecasted to move into the region on
Thursday, which will support the development of a surface low
pressure system over North Texas. This system will drag a cold front
into Central Texas, which is expected to pass through South Texas by
Friday and into the weekend. This frontal passage may trigger
additional convection, although the extent of its reach into South
Texas remains uncertain at this time.

As for the long-term temperature outlook, things will remain on the
warm side, with highs in the 90s along the coast and around 100
across the Rio Grande Plains and Brush Country. The combination of
heat and humidity will lead to elevated heat index values Thursday
and Sunday, particularly across the southern inland Coastal Plains
and portions of the Brush Country, where values could rise to 110-

&&

.AVIATION...
(18Z TAFS)
Issued at 1236 PM CDT Mon May 13 2024

Mostly VFR conditions will prevail through the TAF cycle, with the
exception of TEMPO groups for MVFR levels this afternoon due to
convective potential. A Severe Thunderstorm Watch is in effect
through 21Z including LRD/COT/VCT terminals. An extension farther
south into the the remaining sites is possible later this afternoon
as a line of thunderstorms (bowing segment) develops. Frequent
light to ground lightning, gusty winds, and large hail will be
possible through early this evening. A weak frontal boundary will
slide through by the evening, with drier conditions developing on
its wake. Another brief period for MVFR conditions is in the
forecast across the eastern terminals Tuesday morning in response
to potential fog formation. Winds will be variable this afternoon,
then shift northeast and east later this afternoon into the
overnight period. A weak easterly flow will prevail Tuesday
morning.

&&

.MARINE...
Issued at 244 AM CDT Mon May 13 2024

A generally moderate southeasterly flow will continue through much
of the day. A weak frontal boundary will move offshore this
evening, shifting the winds out of the northeast through Tuesday
morning. A east-southeasterly flow resumes Tuesday afternoon.
Increased moisture and an approaching upper disturbance will lead
to a 20-40% chance of showers and storms through this evening. An
isolated strong to severe storm moving offshore cannot be ruled
out. Drier conditions in store on Tuesday. Weak to moderate onshore
flow is expected to continue through much of the week. Isolated
to scattered showers and thunderstorms will be possible early
Wednesday afternoon through Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    94  73  92  73 /  50  40   0   0
Victoria          89  68  93  68 /  60  40   0   0
Laredo           101  74 100  74 /  30   0   0   0
Alice             95  72  95  71 /  50  40   0   0
Rockport          88  74  89  75 /  50  50   0   0
Cotulla           95  72  98  72 /  50  10   0   0
Kingsville        95  73  93  71 /  50  40  10   0
Navy Corpus       90  77  89  77 /  50  40   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...ANM
LONG TERM....KRS
AVIATION...ANM/88

In the hours before

Special weather statement, May 13, 8:08 AM CST, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
908 AM CDT Mon May 13 2024

TXZ229-239-131445-
Webb TX-La Salle TX-
908 AM CDT Mon May 13 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN WEBB AND SOUTHERN LA
SALLE COUNTIES THROUGH 945 AM CDT...

At 908 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Encinal, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Encinal and Fort Ewell Site.

This includes Interstate 35 between mile markers 35 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
south central Texas.

&&

LAT...LON 2790 9931 2805 9944 2842 9905 2808 9882
TIME...MOT...LOC 1408Z 231DEG 29KT 2804 9930

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JM
Special weather statement, May 13, 12:18 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
118 PM CDT Mon May 13 2024

TXZ231-232-131845-
Live Oak TX-Bee TX-
118 PM CDT Mon May 13 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN LIVE OAK AND
NORTHWESTERN BEE COUNTIES THROUGH 145 PM CDT...

At 117 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Ray Point, or 8 miles north of Three Rivers,
moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Three Rivers, Mineral, Nell, Tulsita, Pawnee, Ray Point, Whitsett,
Esseville, and Pettus.

This includes the following highways...
 Interstate 37 between mile markers 67 and 83.
 US Highway 281 between mile markers 618 and 622.
 US Highway 181 between mile markers 572 and 574.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
south central Texas.

&&

LAT...LON 2869 9801 2872 9792 2867 9782 2867 9780
      2866 9779 2855 9786 2844 9820 2848 9829
      2862 9832 2876 9808
TIME...MOT...LOC 1817Z 254DEG 31KT 2858 9814

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TWH

The radar

The Corpus Christi radar (KCRP), 96 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

16 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Bee

When
May 13, 12:49 PM CST
Where
Bee County, 0.92 mi SW of Pettus
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
28.610, -97.810

Small branches down with dime sized hail and winds up to 70 mph estimated.

Hail, Bee

When
May 13, 12:57 PM CST to 1:00 PM CST
Where
Bee County, Pettus
Measured
1 in hail
Reported by
Public
Coordinates
28.620, -97.800

Hail, Victoria

When
May 13, 1:30 PM CST
Where
Victoria County, 2.07 mi N of Victoria
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
28.830, -96.980

Videos sent from Victoria Emergency Management observed large hail.

Thunderstorm Wind, Victoria

When
May 13, 1:31 PM CST
Where
Victoria County, 2.83 mi SSW of Raisin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
28.690, -97.130

Public reported wind estimates up to 60 mph that resulted in small tree limbs down.

Hail, Victoria

When
May 13, 1:35 PM CST
Where
Victoria County, 2.16 mi NNE of Victoria
Measured
1.75 in hail
Reported by
Public
Coordinates
28.830, -96.970

Hail, Victoria

When
May 13, 1:36 PM CST
Where
Victoria County, 5.17 mi NNW of Victoria
Measured
1 in hail
Reported by
Public
Coordinates
28.870, -97.010

Report from mPing.

Thunderstorm Wind, Victoria

When
May 13, 1:49 PM CST
Where
Victoria County, 2.28 mi NE of Telferner
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
28.870, -96.850

Personal weather station reported a wind gust of 66 mph.

Tornado, Calhoun

When
May 13, 2:00 PM CST to 2:17 PM CST
Where
Calhoun County, 2.4 mi NNE of Port Lavaca Arpt to 3.79 mi N of Indianola
Rating
EF1
Path length
13.6 mi
Path width
150 yd
Property damage
$8,000
Crop damage
$15,000
Reported by
NWS Storm Survey
Coordinates
28.680, -96.660

Storm survey confirmed EF-1 tornado with max winds of 105 mph began just north of Port Lavaca and continued southeast. Damage to several structures as well as widespread tree damage was notes. Some trees uprooted.

Thunderstorm Wind, Calhoun

When
May 13, 2:05 PM CST
Where
Calhoun County, 2.16 mi SSE of Port Lavaca
Measured
74 kt (85 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$350,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
28.590, -96.620

Emergency manager of Calhoun confirms at least 12 RVs were either damaged or completed destroyed with two confirmed injuries. There was also sporadic tree damage and a couple power poles leaning significantly. Time was estimated from radar and surrounding observations.

Hail, Webb

When
May 13, 2:21 PM CST
Where
Webb County, 18.81 mi WSW of Webb
Measured
1 in hail
Reported by
Public
Coordinates
27.720, -99.720

Hail, Webb

When
May 13, 3:00 PM CST
Where
Webb County, 6.68 mi SSW of Webb
Measured
1 in hail
Reported by
Public
Coordinates
27.690, -99.460

Video of hail up to a quarter size at mile 13.

Hail, Webb

When
May 13, 3:15 PM CST to 3:25 PM CST
Where
Webb County, 12.92 mi NW of (Lrd)laredo Intl Arp
Measured
1.75 in hail
Reported by
Public
Coordinates
27.680, -99.600

Near golf ball sized hail for nearly 10 minutes.

Hail, Webb

When
May 13, 3:18 PM CST
Where
Webb County, 16.11 mi NW of Laredo
Measured
1.75 in hail
Reported by
Public
Coordinates
27.690, -99.670

Hail, Webb

When
May 13, 3:22 PM CST
Where
Webb County, 14.6 mi ENE of Lake Casa Blanca
Measured
1 in hail
Reported by
Public
Coordinates
27.640, -99.230

Hail, Webb

When
May 13, 3:29 PM CST
Where
Webb County, 1.85 mi SW of Webb
Measured
1 in hail
Reported by
Public
Coordinates
27.760, -99.440

Hail, Webb

When
May 13, 4:00 PM CST
Where
Webb County, 8.98 mi N of Bruni
Measured
2 in hail
Reported by
Public
Coordinates
27.550, -98.850

Public photo of 2 inch hail submitted.

Hail, Duval

When
May 13, 4:03 PM CST
Where
Duval County, 0.92 mi SE of San Diego
Measured
1 in hail
Reported by
Public
Coordinates
27.760, -98.240

Multiple photos and reports of quarter size hail in San Diego.

Hail, Kleberg

When
May 13, 4:35 PM CST
Where
Kleberg County, 0.92 mi SE of Kingsville
Measured
1 in hail
Reported by
Public
Coordinates
27.510, -97.860

Nickel to quarter sized hail near St. Gertrudes Catholic Church.

Hail, Duval

When
May 13, 5:02 PM CST
Where
Duval County, 0.92 mi SE of Rios
Measured
1 in hail
Reported by
Public
Coordinates
27.440, -98.260

Social media photo of nickel to quarter size hail in Rios.

Hail, Jim Wells

When
May 13, 5:12 PM CST
Where
Jim Wells County, 3.93 mi WNW of Seeligson
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
27.420, -98.180

Photos of hail up to golf ball size from Emergency manager.

Hail, Kleberg

When
May 13, 5:24 PM CST
Where
Kleberg County, 2.41 mi SSW of Padre Ranger Stn
Measured
1 in hail
Reported by
Public
Coordinates
27.420, -97.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyThe tornado archive for Texas, 2024Warnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181650, 1181039, 1181040, 1181648, 1181041, 1181042, 1181647, 1181646, 1181644, 1181043, 1181044, 1181046, 1181047, 1181048, 1181049, 1181050, 1181052, 1181053, 1181054, 1181056, 1181057.